Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 345, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2011, 2:45 PM EDT for Johnson County, Tennessee; Washington County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 2:45 PM EDT (18:45 UTC)
- Expired
- Jul 22, 2011, 3:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Johnson County, TN, Washington County, VA
The radar
The Roanoke radar (KFCX), 139 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624
WUUS54 KMRX 221845
SVRMRX
TNC091-VAC191-221930-
/O.NEW.KMRX.SV.W.0345.110722T1845Z-110722T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JOHNSON COUNTY IN EAST TENNESSEE...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FLATWOOD...OR 7 MILES
NORTHEAST OF MOUNTAIN CITY...AND WAS MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DAMASCUS AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
3648 8188 3661 8184 3661 8182 3662 8184
3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1845Z 213DEG 4KT 3654 8171
$$
DMG2 follow-up statements
766
WWUS54 KMRX 221909
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT FRI JUL 22 2011
TNC091-VAC191-221930-
/O.CON.KMRX.SV.W.0345.000000T0000Z-110722T1930Z/
JOHNSON TN-WASHINGTON VA-
309 PM EDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR WASHINGTON AND JOHNSON COUNTIES...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LAUREL
BLOOMERY...OR 6 MILES NORTHEAST OF MOUNTAIN CITY...AND WAS SLOWLY
MOVING NORTH AROUND 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
LAUREL BLOOMERY...DAMASCUS...AND KONNAROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
3648 8188 3661 8184 3661 8182 3662 8184
3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1908Z 213DEG 4KT 3652 8172
$$
DMG688
WWUS54 KMRX 221929
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT FRI JUL 22 2011
TNC091-VAC191-221939-
/O.EXP.KMRX.SV.W.0345.000000T0000Z-110722T1930Z/
JOHNSON TN-WASHINGTON VA-
329 PM EDT FRI JUL 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON AND
NORTHERN JOHNSON COUNTIES WILL EXPIRE AT 330 PM...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3659 8167 3653 8170 3647 8169 3645 8171
3648 8188 3661 8184 3661 8182 3662 8184
3674 8180 3674 8167 3662 8160
TIME...MOT...LOC 1929Z 213DEG 4KT 3654 8170
$$
DMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT FRI JUL 22 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY- INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2 INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER- LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE. .LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 74 94 74 93 74 / 20 30 30 40 40 KNOXVILLE AIRPORT, TN 74 93 74 92 74 / 20 30 30 40 40 OAK RIDGE, TN 73 93 73 92 73 / 20 30 30 40 40 TRI CITIES AIRPORT, TN 71 91 71 90 71 / 30 30 30 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Jul 22, 3:30 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 330 AM EDT FRI JUL 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...LEADING TO SOME MINOR FLOODING. BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE TENNESSEE VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES FOR A FEW HOURS EACH AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE THREAT.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:33 PM EDT | Areal Flood Advisory | MRX | Johnson | 3 hr |
| Jul 22, 4:34 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 41 min |
| Jul 22, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins, Sullivan, Washington | 35 min |
| Jul 22, 3:55 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 35 min |
| Jul 22, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 36 min |
| Jul 22, 4:26 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.